Thunderstorm Wind, Clark
- When
- July 15, 5:25 PM MST to 5:35 PM MST
- Where
- Clark County, 5 mi NNE of Dubois
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.237, -112.191
A 70 mph wind gust was measured at the Dubois ARL site.
A thunderstorm brought severe winds to Clark and Fremont Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A thunderstorm brought severe winds to Clark and Fremont Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 15, 12:55 PM MST, 4 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 155 PM MDT Thu Jul 15 2021 .SHORT TERM...Tonight through Saturday night. Satellite shows broad swath of mid level smoke pushing across the central mountains toward the Divide this afternoon, with a few pockets of lower level heavier smoke to the north. Further south, broad shallow cumulus field from this morning has begun to deepen, with radar showing a few cells strengthening across mainly the southern highlands. High res models spread the developing convection mainly across higher elevations, but a few solutions creep one or two cells into the Snake Plain as well. Friday looks quite similar to today, with convection bubbling up by early afternoon and shifting northwest through mainly higher elevations. The driving shortwave features for these thunderstorms are also helping to mix out some of the smoke and drive it away from East Idaho, but the caveat is that lightning will have the potential for more fire starts. Saturday looks considerably drier, and smoke also looks to stay at similar levels, pending of course any recent starts. DMH .LONG TERM...Sunday through Thursday. Strong upper high centers itself over East Idaho this weekend, and strengthens into the early part of the work week. Sunday and Monday look to be the worse with respect to temperatures, with guidance remaining on the high side and showing potential for breaking daily records once again. Ensembles are also on board with high temps, though several of the cooler members are helping to keep the blend lower. Even with smoke impacts being a potential downward impact on the daytime highs, have kept the forecasts above the blend and nudged toward the higher numerical guidance. For Monday and beyond, another caveat to the temperature extremes will be the amount of moisture pumping north through the Great Basin around the high. Monsoonal flow looks to be player with ensembles definitely picking up on the increased moisture availability through mid week, especially Tuesday and Wednesday. Some rain will definitely be helpful at this point, and any cloud cover will help mitigate the upper ends of the temperature spectrum. That said, overnight lows are also expected to be well above normal, exceeding 70 in some areas, and contributing to heat stress across many areas. Will likely be leaning into Excessive Heat Watches within the next 24 hours for the Sunday/Monday time frames. DMH && .AVIATION... Still expect some minor visibility restrictions in smoke and haze at all sites but not under 6 statue miles. Have vicinity thunderstorms as weak wave kicking up some activity this afternoon and evening and may see activity Friday afternoon as well. Not expecting really strong winds other than near thunderstorm outflow. GK && .FIRE WEATHER... Have issued a red flag warning for zones 475 and 422 for Haines index of 6 as it appeared the Mud Lick fire was getting active this afternoon. The 6 Haines index should be widespread and persistent in all areas through Friday night and even into the weekend. Isolated thunderstorms will be present in all zones this afternoon and evening as well and any could produce a wind gust over 30 mph. Hot conditions will continue with Sunday and Monday likely the hottest days. Could see influx of monsoonal moisture next week beginning Tuesday with the potential for much wetter conditions and more widespread thunderstorm activity. GK && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 AM MDT Saturday for IDZ422-475. &&
Special Weather Statement
National Weather Service Pocatello ID
514 PM MDT Thu Jul 15 2021
IDZ059>061-063-160015-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Caribou Range ID-
514 PM MDT Thu Jul 15 2021
...WINDS OVER 40 MPH AND LOCALLY HEAVY RAIN FOR SOUTHEASTERN
CARIBOU...SOUTHERN FRANKLIN AND BEAR LAKE COUNTIES...INCLUDING
BEAR LAKE UNTIL 615 PM MDT...
At 512 PM MDT, strong thunderstorms were reported along a line
extending from near Thayne to near Georgetown to near Preston.
Movement was southeast at 25 mph.
Winds in excess of 40 mph and locally heavy rain will be possible
with these storms.
Locations impacted include...
Preston, Montpelier, Bear Lake, Franklin, Georgetown, Saint Charles,
Dingle, Paris, Dayton, Weston, Bloomington, Bern, Minnetonka Cave,
Ovid, Border Summit, Mapleton, Diamond Creek Campground, Geneva,
Liberty and Freedom.
Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near BEAR LAKE, Move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.
&&
LAT...LON 4200 11199 4207 11206 4245 11141 4300 11105
4299 11104 4200 11105
TIME...MOT...LOC 2312Z 316DEG 20KT 4295 11101 4242 11137 4209 11194
JKeyesThe Pocatello radar (KSFX), 132 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
3 thunderstorm wind. Local standard time, as filed.
A 70 mph wind gust was measured at the Dubois ARL site.
A 64 mph wind gust was measured at the China Point ITD site.
Thunderstorm winds blew down a tree on a main transmission line south of Macks Inn knocking out power in the Island Park area reported by Fall River Rural Electric. Some residents had a power outage until after 11 PM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973865, 973864, 973875.